Alert archive / Iowa / High Wind Warnings in 2025

High Wind Warning 1, NWS Sioux Falls, SD

March 4, 20254 states

NWS Sioux Falls, SD issued this high wind warning at Mar 4, 2025, 11:22 AM CST for 4 states. It took effect at Mar 4, 2025, 6:00 PM CST. It was in force for 12 hr. 44 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 4, 2025, 11:22 AM CST (17:22 UTC)
In effect from
Mar 4, 2025, 6:00 PM CST
Expired
Mar 5, 2025, 6:00 AM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD
All 30 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 6:40 PM CSTNON-TSTM WND GST 592 N Trosky, MNMesonet station MN154 U.s.75 - Trosky - Mp 30.3.
Mar 4, 6:55 PM CSTNON-TSTM WND GST 533 Nnw Sioux Falls, SDASOS station KFSD Sioux Falls Airport.
Mar 4, 8:35 PM CSTNON-TSTM WND GST 50Wakonda, SDMesonet station DVI08570 Wakonda.
Mar 4, 8:55 PM CSTNON-TSTM WND GST 512 Sw Le Mars, IAAWOS station KLRJ Le Mars Airport.
Mar 4, 8:55 PM CSTNON-TSTM WND GST 593 Wsw Lakeside, IAAWOS station KSLB Storm Lake Airport.
Mar 4, 9:15 PM CSTNON-TSTM WND GST 591 Wsw Beaver Creek, MNMesonet station MN006 I-90 - Beaver Creek Mp 4.
Mar 4, 9:19 PM CSTNON-TSTM WND GST 583 Ese Parker, SDMesonet station 310 SD RWIS Parker.
Mar 4, 9:21 PM CSTNON-TSTM WND GST 511 Nnw Pipestone, MNMesonet station RPPM5 Redstone RAWS.
Mar 4, 9:42 PM CSTNON-TSTM WND GST 624 Wnw Spencer, IAASOS station KSPW Spencer Municipal Airport.
Mar 4, 9:45 PM CSTNON-TSTM WND GST 512 Nnw Battle Creek, IAMesonet station DVI05594 Battle Creek.
Mar 4, 10:35 PM CSTNON-TSTM WND GST 575 Ssw Worthing, SDMesonet station 176 SD RWIS Davis.
Mar 4, 11:15 PM CSTNON-TSTM WND GST 582 Wsw Gayville, SDMesonet station 197 SD RWIS Gayville.
Mar 4, 11:58 PM CSTNON-TSTM WND GST 552 Ene Worthington, MNAWOS station KOTG Worthington Airport.
Mar 4, 11:59 PM CSTSNOW 1.54 Nw Okoboji, IA
Mar 5, 12:19 AM CSTNON-TSTM WND GST 562 Wsw Terril, IAMesonet station FW7399 TERRIL.
Mar 5, 12:30 AM CSTNON-TSTM WND GST 562 Ene Bingham Lake, MNMesonet station MN150 T.h.60 - Mountain Lake - Mp 48.
Mar 5, 12:35 AM CSTNON-TSTM WND GST 531 Wsw Orange City, IAMesonet station RTNI4 Alton.
Mar 5, 12:40 AM CSTNON-TSTM WND GST 64Florence, MNMesonet station MN160 U.s.14 - Florence - Mp 21.2.
Mar 5, 12:50 AM CSTNON-TSTM WND GST 515 Ene Orland, SDMesonet station MDMS2 Madison 6S.
Mar 5, 12:50 AM CSTNON-TSTM WND GST 537 Wsw Wall Lake, SDMesonet station PKMS2 Parker 7NNE.
Mar 5, 1:15 AM CSTNON-TSTM WND GST 592 Nnw Battle Creek, IAMesonet station DVI05594 Battle Creek.
Mar 5, 1:20 AM CSTNON-TSTM WND GST 592 Ne Truesdale, IAMesonet station RSLI4 Storm Lake.
Mar 5, 1:35 AM CSTNON-TSTM WND GST 531 Se Taunton, MNMesonet station MN156 T.h.68 - Taunton - Mp 22.9.
Mar 5, 1:35 AM CSTNON-TSTM WND GST 564 Se Lakefield, MNMesonet station MN008 I-90 - Lakefield - Mp 67.
Mar 5, 1:41 AM CSTNON-TSTM WND GST 514 N Sioux City, IAMesonet station AP032 Sioux City.
Mar 5, 1:56 AM CSTNON-TSTM WND GST 603 Ssw Beresford, SDMesonet station 16 SD RWIS Beresford.
Mar 5, 2:15 AM CSTNON-TSTM WND GST 512 Nne Windom, MNAWOS station KMWM Windom Municipal Airport.
Mar 5, 2:15 AM CSTNON-TSTM WND GST 561 Ssw Vermillion, SDAWOS station KVMR Vermillion.
Mar 5, 2:15 AM CSTNON-TSTM WND GST 591 Ene Jackson, MNAWOS station KMJQ Jackson Airport.
Mar 5, 2:25 AM CSTNON-TSTM WND GST 541 Sw Magnolia, MNMesonet station MN147 I-90 - Magnolia - Mp 21.6.
Mar 5, 2:46 AM CSTNON-TSTM WND GST 552 Ne Yankton, SDAWOS station KYKN Yankton Municipal Airport.
Mar 5, 2:55 AM CSTNON-TSTM WND GST 611 Ne Maurice, IAAWOS station KSXK 1 NE Maurice.
Mar 5, 3:15 AM CSTNON-TSTM WND GST 602 Sw Sergeant Bluff, IAASOS station KSUX Sioux Gateway Airport.
Mar 5, 3:55 AM CSTNON-TSTM WND GST 523 Nne Sheldon, IAAWOS station KSHL Sheldon Airport.
Mar 5, 4:05 AM CSTNON-TSTM WND GST 534 Ne Sioux City, IAMesonet station RSMI4 Sioux City.
Mar 5, 4:13 AM CSTNON-TSTM WND GST 564 E Irene, SDMesonet station 320 SD RWIS IRENE.
Mar 5, 6:00 AM CSTSNOW 0.53 N Sioux Falls, SDStorm total snowfall for Sioux Falls.
Mar 5, 6:00 AM CSTSNOW 0.5Edgerton, MNStorm total snow.
Mar 5, 6:00 AM CSTSNOW 1Hartford, SDStorm total snow.
Mar 5, 6:00 AM CSTSNOW 1.31 Se Vermillion, SDStorm total snow.
Mar 5, 6:00 AM CSTSNOW 3Newcastle, NEStorm total snowfall.
Mar 5, 6:00 AM CSTSNOW 3Sergeant Bluff, IAStorm total snowfall for Sioux City.
Mar 5, 6:00 AM CSTSNOW 3Sioux Rapids, IAStorm total snowfall.
Mar 5, 6:10 AM CSTSNOW 11 Nnw Canton, SDCO-OP Observer station CNNS2 Canton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS73 KFSD 041722
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1122 AM CST Tue Mar 4 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-050500-
/O.NEW.KFSD.HW.W.0001.250305T0000Z-250305T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
Including the cities of Hartley, Wakefield, Le Mars, Rock Rapids,
Tea, Hull, Tyler, Hurley, North Sioux City, Spirit Lake, Allen,
Madison, Flandreau, Inwood, Arnolds Park, Ivanhoe, Orange City,
Rock Valley, Irene, Worthington, Ida Grove, Sibley, Harrisburg,
Lake Benton, Mountain Lake, Lennox, South Sioux City, Marshall,
Beresford, Fulda, Sioux City, Storm Lake, Battle Creek,
Chancellor, Larchwood, Ponca, Jefferson, George, Holstein,
Orland, Sanborn, Brookings, Jackson, Pipestone, Hawarden,
Slayton, Marion, Spencer, Windom, Centerville, Milford,
Hendricks, Sheldon, Luverne, Sioux Falls, Yankton, Vermillion,
Elk Point, Alcester, Cherokee, Parker, Canton, Sioux Center,
Lakefield, and Viborg
1122 AM CST Tue Mar 4 2025

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST 
WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and east central and southeast 
  South Dakota.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles. Near whiteout to whiteout conditions 
  are expected in falling snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meyers
3 follow-up statements
126 
WWUS73 KFSD 050257
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
857 PM CST Tue Mar 4 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-051100-
/O.CON.KFSD.HW.W.0001.000000T0000Z-250305T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
Including the cities of Sheldon, George, Battle Creek, Tyler, Ida
Grove, Pipestone, Holstein, Lakefield, Viborg, Chancellor,
Sanborn, Tea, Slayton, Worthington, Madison, Canton, Inwood,
Hull, Orange City, Windom, Beresford, Sioux Center, Wakefield,
Mountain Lake, Milford, Yankton, Fulda, Sioux Falls, Marion,
Hartley, Sioux City, Allen, Luverne, Jefferson, Lennox, Spirit
Lake, Parker, Storm Lake, Vermillion, Brookings, Sibley,
Hawarden, Cherokee, Hendricks, Rock Rapids, Orland, Centerville,
Elk Point, Alcester, Jackson, North Sioux City, Ivanhoe, Irene,
Arnolds Park, Le Mars, Hurley, South Sioux City, Lake Benton,
Harrisburg, Ponca, Larchwood, Marshall, Flandreau, Spencer, and
Rock Valley
857 PM CST Tue Mar 4 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...North winds 35 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and east central and southeast 
  South Dakota.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds may lead to patchy blowing snow 
  overnight and into the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SG
472 
WWUS73 KFSD 051021
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
421 AM CST Wed Mar 5 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-051200-
/O.CON.KFSD.HW.W.0001.000000T0000Z-250305T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
Including the cities of Inwood, Sioux Falls, Battle Creek,
Brookings, Orland, Larchwood, Chancellor, Lakefield, Alcester,
Rock Valley, Arnolds Park, Tea, George, Milford, Marion, Canton,
Viborg, Elk Point, Sioux City, Rock Rapids, Hurley, Harrisburg,
Fulda, Sioux Center, Le Mars, Holstein, Sibley, Spirit Lake,
Ponca, North Sioux City, Spencer, Jefferson, Hendricks, Marshall,
Worthington, Lennox, Sanborn, Parker, Wakefield, Madison,
Hawarden, Irene, Hartley, Tyler, Yankton, Mountain Lake, Jackson,
Pipestone, Lake Benton, Storm Lake, Windom, Luverne, Ivanhoe,
Flandreau, Cherokee, Centerville, Sheldon, Beresford, Hull, Ida
Grove, South Sioux City, Allen, Slayton, Orange City, and
Vermillion
421 AM CST Wed Mar 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...North winds 35 to 40 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and east central and southeast 
  South Dakota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AP
339 
WWUS73 KFSD 051146
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
546 AM CST Wed Mar 5 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-051300-
/O.EXP.KFSD.HW.W.0001.000000T0000Z-250305T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
Including the cities of Inwood, Sioux Falls, Battle Creek,
Brookings, Orland, Larchwood, Chancellor, Lakefield, Alcester,
Rock Valley, Arnolds Park, Tea, George, Milford, Marion, Canton,
Viborg, Elk Point, Sioux City, Rock Rapids, Hurley, Harrisburg,
Fulda, Sioux Center, Le Mars, Holstein, Sibley, Spirit Lake,
Ponca, North Sioux City, Spencer, Jefferson, Hendricks, Marshall,
Worthington, Lennox, Sanborn, Parker, Wakefield, Madison,
Hawarden, Irene, Hartley, Tyler, Yankton, Mountain Lake, Jackson,
Pipestone, Lake Benton, Storm Lake, Windom, Luverne, Ivanhoe,
Flandreau, Cherokee, Centerville, Sheldon, Beresford, Hull, Ida
Grove, South Sioux City, Allen, Slayton, Orange City, and
Vermillion
546 AM CST Wed Mar 5 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Winds have diminished beyond warning criteria. However, strong 
northerly gusts of 40-50 mph will continue through this afternoon.

$$

AP

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Mar 4, 11:06 AM CST, 16 minutes earlier. Its key messages:

  • A major storm system will move through the area today through Wednesday. Rain changes to snow from west to east through the day into tonight. Northerly winds will increase through the day, gusting around 50 mph by later this afternoon into tonight. Snowfall amounts will generally be light, in the range of 1 to 2 inches, with pockets of higher amounts possible. The combination of light snow and strong winds will lead to significant visibility reductions and travel impacts.
  • Parts of southwest Minnesota, northwest Iowa, far southeast South Dakota, and far northeast Nebraska have been upgraded to a Blizzard Warning. The timeframe of the Blizzard Warning is from late this afternoon through Wednesday morning. Whiteout conditions are expected in the Blizzard Warning with near whiteout conditions expected in the Winter Weather Advisory.
  • Another quick system may bring light snow to areas south of I-90 from Thursday night into early Friday, though the system continues to trend southward.
  • Dry with moderating temperatures for the weekend into the start of next week.
Area forecast discussion, Mar 4, 11:06 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1106 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- A major storm system will move through the area today through
  Wednesday. Rain changes to snow from west to east through the
  day into tonight. Northerly winds will increase through the
  day, gusting around 50 mph by later this afternoon into
  tonight. Snowfall amounts will generally be light, in the
  range of 1 to 2 inches, with pockets of higher amounts
  possible. The combination of light snow and strong winds will
  lead to significant visibility reductions and travel impacts.

- Parts of southwest Minnesota, northwest Iowa, far southeast
  South Dakota, and far northeast Nebraska have been upgraded to
  a Blizzard Warning. The timeframe of the Blizzard Warning is
  from late this afternoon through Wednesday morning. Whiteout
  conditions are expected in the Blizzard Warning with near
  whiteout conditions expected in the Winter Weather Advisory.

- Another quick system may bring light snow to areas south of
  I-90 from Thursday night into early Friday, though the system
  continues to trend southward.

- Dry with moderating temperatures for the weekend into the
  start of next week.

&&

.UPDATE...
Issued at 1101 AM CST Tue Mar 4 2025

Latest 12z guidance continues to show very strong winds this
afternoon through Wednesday morning. These strong winds along with
falling snow look to create near whiteout to whiteout conditions.
The worst of the conditions will occur where snowfall totals are
expected to meet or exceed 2 inches of snow. Thus have upgraded
parts of southwest Minnesota, northwest Iowa, far southeast South
Dakota, and far northeast Nebraska to a Blizzard Warning as this is
the area expected to receive 2 inches of snow or more. Confidence
continues to increase in wind gusts up to 50-60 mph. Given the very
strong winds, consideration is being given to issuing a High Wind
Warning on top of the Blizzard Warning.

&&

.DISCUSSION...
Issued at 405 AM CST Tue Mar 4 2025

Current mesoanalysis indicates an upper level low and surface low
located over KS lifting northward into southern NE. Upper level PVA
out ahead of the system has triggered light showers over our area
during the night, and as instability has lifted northward there has
been a few scattered thunderstorms over northeastern NE into western
IA. These storms have weakened as they lifted northward toward
our area, though cannot rule out a few lightning strikes over
northwest IA during the morning hours. No significant changes to
the forecast with the aforementioned surface low moving into MO
and IA by this evening. As it does so, mid level frontogenesis
is expected to develop along and west of the James River Valley
during the morning, and this will result in an uptick in
precipitation over that area toward 12Z. Of note, some of the
most recent hi-res guidance would suggest this band forming a
little further to the east than previous model runs - which
could bring a little higher precipitation amounts through the
James River Valley. This is something that will have to be
monitored through the morning as colder air wrapping around the
backside of the low will result in rain changing to snow over
that area from about 12Z to 16Z. This band is expected to weaken
by early afternoon with the better forcing shifting to the
eastern CWA in the later afternoon and evening as the
upper/surface low pass to the east of our CWA. The colder air
will work slowly eastward through the day, with timing of the
rain to snow transition shifting into the Interstate 29 corridor
toward 21Z, then east of there around 00Z or after. As has been
well advertised, in a tightening SPG and mixed layer winds
increasing through the day, look for northerly winds to increase
significantly with gusts around 50 mph or greater by this
afternoon into tonight. This will result in significant
reductions to visibility when snow is falling and where snow has
accumulated.

Looking at currently projected snow amounts, the higher amounts
remain around the periphery of our CWA - with 2 to 4 inches through
the James River Valley (highest amounts over south central SD), with
1 to 2 inches over the remainder of our CWA, the exception being in
the vicinity of Cottonwood/Jackson counties MN tonight where 2 to 4
inches could accumulate. As far as headlines, for now remained with
a Winter Weather Advisory across the entire area with snow amounts
on the lower side. Areas to watch will be south central SD where
higher snowfall amounts are expected - however it will be a wet snow
with temperatures around freezing when snow is falling, which should
preclude snow being lofted significantly (although visibilities will
tank when snow is falling). In addition, with the higher amounts
expected over the aforementioned southwestern counties - will have to
keep an eye on that area also for a possible headline upgrade
depending on how quickly temperatures fall through the evening.

The low pressure will track into the Mississippi Valley later
tonight into early Wednesday, with any lingering light snow tapering
off over our area. Even so, winds will remain strong into Wednesday
afternoon and blowing snow will remain possible in areas that
receive snow accumulation. With cold air advection behind the storm
and areas of snow cover it will be a cooler day with highs in the
30s.

For the remainder of the week into the beginning of next week, some
moderation in temperatures is expected for Thursday and Friday
(40s). Another upper level shortwave/surface low pass to or south on
Thursday night into early Friday, though this system has been
trending southward over the past couple model runs. Latest ensembles
indicate only a 20-30% probability of 2 inches of snow south of
Interstate 90 during that time frame. Temperatures continue to
moderate for the weekend into the start of next week as the upper
level pattern transitions from northwesterly to a more westerly
flow. This will push highs into the 50s and 60s by Monday and
Tuesday of next week. It looks to be dry through the period.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 500 AM CST Tue Mar 4 2025

Light showers currently over central SD will shift into the
James River Valley through the morning, and as colder air sweeps
into the region, rain will transition to light snow with
visibilities falling into the IFR range. This light rain will
expand eastward through the day, eventually transitioning to
light snow over those areas this afternoon into tonight. In
addition, northerly winds will increase during the day, gusting
40 to 45 kts by this evening into tonight. This in combination
with any falling/accumulating snow will result in low end IFR
visibilities at times in blowing snow. Light snow will taper off
from west to east later tonight into Wednesday morning, with
IFR ceilings improving into the MVFR range.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for SDZ056-062-067-070.
     Blizzard Warning from 4 PM this afternoon to 6 AM CST
     Wednesday for SDZ071.
     Winter Weather Advisory until 6 PM CST this evening for SDZ038-
     050-052-053-057>059-063-064.
     Winter Weather Advisory until 9 PM CST this evening for SDZ039-
     040-054-055-060-061-065-066-068-069.
MN...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for MNZ097-098.
     Blizzard Warning from 4 PM this afternoon to 6 AM CST
     Wednesday for MNZ071-072-080-089.
     Blizzard Warning from 7 PM this evening to noon CST Wednesday
     for MNZ081-090.
IA...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for IAZ001.
     Blizzard Warning from 4 PM this afternoon to 6 AM CST
     Wednesday for IAZ002-012-020-031.
     Blizzard Warning from 7 PM this evening to noon CST Wednesday
     for IAZ003-013-014-021-022-032.
NE...Blizzard Warning from 4 PM this afternoon to 6 AM CST
     Wednesday for NEZ013-014.

&&

UPDATE...Meyers
DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Mar 4, 5:23 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
523 AM CST Tue Mar 4 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-051130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
523 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A major storm system moves into Central and Northern Plains today.
This brings light snow and wind gusts 45 to 55 mph this afternoon
into Wednesday morning. In areas with accumulating snow, blowing snow
and near blizzard conditions are possible. This is most likely west
of the James River Valley this morning, and over parts of southwest
Minnesota and northwest Iowa tonight into Wednesday morning. Expect
impacts to the morning and evening commutes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A band of snow is possible mainly south of Interstate 90 Thursday
night into Friday which could result in some minor travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 4, 10:50 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1050 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     Snow             2 S Huron               44.34N 98.22W
03/04/2025  E3.0 Inch        Beadle             SD   Official NWS Obs

&&

TRM
Local storm report, Mar 4, 10:52 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1052 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Snow             Wessington Springs      44.08N 98.57W
03/04/2025  E4.0 Inch        Jerauld            SD   CO-OP Observer

            About 4 inches of fluffy snow, and it is
            starting to blow and drift.

&&

TRM
Local storm report, Mar 4, 10:54 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1054 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Snow             De Smet                 44.38N 97.55W
03/04/2025  E0.1 Inch        Kingsbury          SD   CO-OP Observer

            Rain just switched over to wet snow, and is
            starting to cover roads.

&&

TRM
Local storm report, Mar 4, 10:55 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     Snow             Platte                  43.39N 98.84W
03/04/2025  E1.5 Inch        Charles Mix        SD   CO-OP Observer

            About 1.5 inch of slushy snow, and brisk
            winds already.

&&

TRM
Local storm report, Mar 4, 10:58 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1058 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     Snow             Woonsocket              44.05N 98.28W
03/04/2025  E1.5 Inch        Sanborn            SD   Trained Spotter

            About 1.5 inches of snowfall so far, and 19
            mph wind from personal weather station.

&&

TRM
Local storm report, Mar 4, 11:16 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1116 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Snow             1 WSW Chamberlain       43.80N 99.34W
03/04/2025  E1.5 Inch        Brule              SD   Trained Spotter

            About 1 to 2 inches of snowfall so far
            today.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:49 AM CSTBlizzard WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles31 hr

Nearby

High Wind Warnings in Iowa, 2025High Wind Warnings in South Dakota, 2025High Wind Warnings in Minnesota, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.